Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 108, NWS Raleigh, NC

July 6, 2018Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 6, 2018, 2:08 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2018, 2:08 PM EDT (18:08 UTC)
Expired
Jul 6, 2018, 3:00 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:30 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
130 PM EDT Fri Jul 6 2018

.SYNOPSIS...
An Appalachian-lee surface trough will drift southeastward across NC
and VA this afternoon and evening, followed by the passage of a cold
front overnight. High pressure will then build across the middle
Atlantic region through the weekend, bringing much cooler and drier
air to our region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1047 AM Friday...

The latest satellite and observational data indicate mostly
sunny skies across central NC. Heating was generally unabated
by the residual and thinning cirrus. There were a few areas in which
cumulus were already starting to develop with strong heating. One
was over the Triad region (Davidson, Guilford, Alamance counties)
where a weak surface trough was lingering. This will be an area to
watch for storm initiation in the next two hours. Other enhanced
cumulus and even a few cumulonimbus were noted over southern WVA
into southwest VA where a pre-frontal trough was moving SE.
Temperatures were already in the 80s, with dew points in the 70s.
PW's were increasing from the north with 1.9 to 2.1 inches observed
pooling near the surface front to our north. H85 moisture transport
is highest in the NW, but essentially very light over the rest of
central NC.

Several CAMS solutions indicate clusters of thunderstorms developing
over the NW part of NC early afternoon, then forming a line as it
progressively moves SE across central NC into SE NC later this
afternoon. This appears to be too fast due to the weak steering
flow. The lack of shear should also aid in slower storm propagation,
which is expected to be to the south or south-southwest. High PW and
slow storm motion will lead to locally heavy rain in the storms.
However, FFG is high as many areas have not seen rain in over a
week. Many areas are showing a very dry top moisture profile as
well. Therefore, the flash flood risk is low. Urban areas run the
risk any time of slow moving, heavy rain producing storms. However,
widespread flooding is certainly not expected. POP of 70-80 for any
one given spot may be too high - but we will leave alone. Still, a
good chance of thunderstorms will exist this afternoon.

Severe storms on an organized basis are not expected due to the weak
shear. However, in this multi-cell pulse environment characterized
by high CAPE and nil shear, isolated strong wind events can and will
occur under the stronger cells.

Highs should top out in the upper 80s to lower 90s.

The chance to likely POP will not drop off until later this evening,
with CAMS suggesting the focus  for additional storms near the cold
front over NW NC this evening. This signal is seen in the operational
models as well, with some showing an extension across the
northern Piedmont as will before midnight. Therefore, there is
a chance of additional storms with the front as it drops south
through the region just about anywhere overnight. Lows in the upper
60s north to lower to mid 70s south.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 130 PM Friday...

Surface cold front will be draped across southern NC on Saturday.
Meanwhile, a mid level ridge will redevelop and strengthen across
the upper Midwest into the Ohio Valley early this weekend. Beneath
the developing ridge, a Canadian surface high will build from the
Great Lakes east across the middle Atlantic states, and then
southward down the lee of the Appalachians. The cooler and drier
air, characterized by dewpoints in the upr 50s-mid 60s, will surge
into central NC Saturday into Saturday night. Expect a stubborn
extensive layer of stratocumulus layer over most of the area north
of the cold front. Scattered, mainly elevated, showers are expected,
with higher chances in the south.

Temperatures will be considerably cooler beneath the cloudiness and
aided by northeasterly flow that will gust to 20 or so mph on
Saturday. Highs are expected to be in the upper 70s north to very
low 80s across the southern tier. It will be pleasantly cool
Saturday night, with lows mostly in the low and mid 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 115 PM Friday...

The long term forecast will be subject to some uncertainty in the
Coastal Plain, as a low pressure area currently a few hundred miles
southeast of the NC coast may strengthen to a tropical depression
as it slowly approaches the coast later this weekend.

Otherwise, an initially 'cool' and dry continental airmass will make
a brief southerly surge down the Atlantic coast this weekend. The
ridging will retrograde across the Ohio Valley Monday as the airmass
quickly begins to modify with temperatures rising from low and mid
80s Sunday to the upper 80s Monday, and finally back to the lower
90s Tuesday.

The ridging will begin to amplify in the Plains Monday, with
subsequent troffing and northwest flow over the eastern CONUS. We
will continue to warm through midweek, with highs Wednesday through
Friday reaching the mid 90s. A backdoor front will be pushed south
into the area as the pattern amplifies on Thursday, and this front
will merge into our near-omnipresent summer lee trof and stall over
the area through the late week. This will enhance our chance of
convection Thursday and Friday.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 740 AM Friday...

VFR conditions are expected to prevail until at least early this
afternoon. Scattered to numerous showers and storms are then
expected to develop over central NC, along a couple of pre-frontal
surface troughs and/or convective outflow from Thursday's storms,
then linger through the afternoon and at least early tonight. The
passage of a cold front overnight and early Saturday will cause
initially light swly to wswly surface winds to veer to nly/nely and
increase to near 10 kts with occasional gusts, with a following
development and expansion of post-frontal MVFR ceilings through
early Sat. These ceilings may briefly dip into IFR range at RWI Sat
morning.

Outlook: Sub-VFR ceilings and a chance of showers will linger into
the first half of Sat, before drier high pressure builds more fully
swd across NC by afternoon or evening.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...Badgett
SHORT TERM...mlm
LONG TERM...mlm
AVIATION...MWS
Hazardous weather outlook, Jul 6, 11:47 AM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1147 AM EDT Fri Jul 6 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-071600-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1147 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hot and humid conditions will exist out ahead of a cold front this
afternoon. Heat indices around 100 can be expected in many areas
before the chance of thunderstorms and clouds increase this
afternoon.

Clusters of thunderstorms will occur this afternoon and
evening. Some of the thunderstorms will produce locally heavy rain,
frequent lightning, and gusty wind to 50 mph. Some urban or small
stream flooding may occur. Thunderstorms are expected to diminish by
late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rain amounts, strong winds,
or hail to the National Weather Service.

Badgett

In the hours before

Special weather statement, Jul 6, 1:42 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
142 PM EDT FRI JUL 6 2018

NCZ021>024-038>040-061830-
Guilford NC-Chatham NC-Alamance NC-Forsyth NC-Randolph NC-
Davidson NC-Orange NC-
142 PM EDT FRI JUL 6 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...FORSYTH...NORTHERN DAVIDSON...WESTERN ORANGE...NORTHERN
RANDOLPH...GUILFORD AND NORTHERN CHATHAM COUNTIES EARLY THIS
AFTERNOON...

At 137 PM EDT, Showers and thunderstorms were popping up over the
Northwest Piedmont. These showers and storms were drifting slowly
southeast around 10 mph and they will be over the Triad area by
around 200 PM.

Their slow movement and potential for repeated heavy downpours could
cause flooding, especially in the urbanized areas of the Triad this
afternoon. Wind gusts up to 40 mph will also be possible.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Chapel Hill, Burlington,
Asheboro, Lexington, Graham, Hillsborough and Randleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3624 7916 3576 7899 3578 8047 3584 8048
      3583 8046 3585 8042 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1737Z 240DEG 49KT 3639 7995

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:02 PM EDTSpecial Weather StatementRAHAnson28 min
Jul 5, 8:23 PM EDTSpecial Weather StatementRAHFranklin37 min
Jul 6, 1:42 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Orange48 min
Jul 6, 2:40 PM EDTSpecial Weather StatementRAHAlamance, Davidson65 min
Jul 6, 2:41 PM EDTAreal Flood AdvisoryRAHGuilford2 hr
Jul 6, 2:42 PM EDTSpecial Weather StatementRAHWarren33 min
Jul 6, 3:00 PM EDTSpecial Weather StatementRAHHalifax30 min
Jul 6, 3:15 PM EDTSpecial Weather StatementRAHWarren30 min
Jul 6, 3:18 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford42 min
Jul 6, 3:22 PM EDTSpecial Weather StatementRAHFranklin23 min
Jul 6, 3:36 PM EDTAreal Flood AdvisoryRAHWake114 min
Jul 6, 3:41 PM EDTSpecial Weather StatementRAHMontgomery, Randolph, Stanly64 min
Jul 6, 3:44 PM EDTSpecial Weather StatementRAHOrange61 min
Jul 6, 3:50 PM EDTAreal Flood AdvisoryRAHWake115 min
Jul 6, 4:03 PM EDTSpecial Weather StatementRAHWake57 min
Jul 6, 4:05 PM EDTSpecial Weather StatementRAHWake25 min
Jul 6, 4:13 PM EDTSevere Thunderstorm WarningRAHWake62 min
Jul 6, 4:15 PM EDTFlash Flood WarningRAHWake2 hr
Jul 6, 4:18 PM EDTSevere Thunderstorm WarningRAHDurham, Orange57 min
Jul 6, 4:21 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore39 min
Jul 6, 4:28 PM EDTSpecial Weather StatementRAHNash62 min
Jul 6, 4:30 PM EDTAreal Flood AdvisoryRAHDurham, Orange, Person94 min
Jul 6, 4:35 PM EDTSevere Thunderstorm WarningRAHGranville, Person55 min
Jul 6, 4:44 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond91 min
Jul 6, 4:50 PM EDTAreal Flood AdvisoryRAHWake74 min
Jul 6, 5:00 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Stanly86 min
Jul 6, 5:03 PM EDTSpecial Weather StatementRAHPerson57 min
Jul 6, 5:09 PM EDTAreal Flood AdvisoryRAHNash88 min
Jul 6, 5:14 PM EDTSpecial Weather StatementRAHHarnett31 min
Jul 6, 5:19 PM EDTSpecial Weather StatementRAHNash, Wilson56 min
Jul 6, 5:33 PM EDTSpecial Weather StatementRAHWayne27 min
Jul 6, 5:34 PM EDTSpecial Weather StatementRAHHarnett26 min
Jul 6, 5:40 PM EDTSevere Thunderstorm WarningRAHJohnston39 min
Jul 6, 6:06 PM EDTSpecial Weather StatementRAHVance, Warren69 min
Jul 6, 6:09 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Lee, Moore75 min
Jul 6, 6:18 PM EDTSpecial Weather StatementRAHHoke42 min
Jul 6, 6:38 PM EDTSpecial Weather StatementRAHWayne67 min
Jul 6, 7:11 PM EDTAreal Flood AdvisoryRAHWayne62 min
Jul 6, 7:20 PM EDTAreal Flood AdvisoryRAHWayne, Wilson53 min
Jul 6, 7:20 PM EDTSpecial Weather StatementRAHGreene55 min
Jul 6, 7:21 PM EDTSpecial Weather StatementRAHSampson24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.